Hail, Lawrence
- When
- March 16, 1:40 AM CST
- Where
- Lawrence County, 1 mi S of St Joseph
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.035, -87.500
Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 16th, a few of which became strong to severe. One report of large hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 16th, a few of which became strong to severe. One report of large hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 16, 1:39 AM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Nashville TN 239 AM CDT Tue Mar 16 2021 .DISCUSSION... Showers and thunderstorms continue to develop this evening along a stationary boundary/warm front to our south, and will mainly impact southern and eastern zones for the remainder of the overnight through mid morning. Decent instability and shear in those areas will exist overnight, so some strong to even severe storms will be possible and able to produce some gusty winds and hail before mid morning. The rest of the day looks to be dry, with southerly flow bringing warm temps into the upper 70s and even 80 should the cloud cover hold off this afternoon. A few isolated showers may pop up in the afternoon/evening in eastern zones but dry conditions look to prevail elsewhere. The strong Plains low that will bring chances for severe weather on Wednesday into early Thursday will move east over OK early Wednesday morning. Warm southerly flow already in place will continue to bring moisture into the region, and showers will develop just ahead of the warm front early Wednesday morning and move into the mid state. Models still differ on how far north the warm front will progress as well as any afternoon breaks before chances for strong/severe storms increase. The NAM is the strongest model keeping the warm front stalling in the southwest which would increase severe risk for the enhanced/moderate risk area outlined by SPC. The GFS moves the warm front into KY by the late afternoon, and seems to have convection develop and eat away at the instability during that time, leaving little CAPE in the evening. CAMs that have the resolution out to Wednesday night tend to lean towards the NAM solution which points to morning/early afternoon showers and storms, a short break in the afternoon, and severe potential late afternoon through the early morning hours Thursday. The severe potential in the late afternoon/evening would be in place due to the slower progression of the warm front holding the instability back to be used in the warm sector ahead of the approaching cold front from the west. Any breaks in the precip during the afternoon and breaks in the cloud cover increasing daytime heating would aid in increasing the instability and overall severe threat in the late afternoon and evening. Soundings and CAM data suggest a very unstable and highly sheared environment in the southwest zones, with 0-3km SRH around 300-500 m2/s2 and 1000-2000 J/kg of MLCAPE. 0-6km deep layer shear around 50 to 70 knots will be present all afternoon through the early morning hours. With the strong SRH, low level hodographs are impressive in the southwest from mid afternoon through the evening. Even with the morning convection, by the afternoon, mid level lapse rates do climb to 8C/km on the NAM with some drier air aloft. All of these parameters are pointing to a damaging wind threat, with the potential for large hail and tornadoes. Any training of heavier rain will also have the potential for flash flooding. As you move northeast towards Nashville, the severe parameters fall off a little, but if the warm front moves further north and east, the severe threat will move with it. Any lower helicity/shear and even instability can be greatly aided by the warm front, and the severe threat would increase. Main timing for severe still looks to be the afternoon and evening, and possibly into the early overnight hours despite soundings showing more of an elevated instability profile which would keep the damaging wind threat going. The GFS/ECMWF have the instability falling off pretty quickly after sunset, but they also have the warm front further north earlier in the day, so warm frontal location will be crucial for timing and severe environment extent on Wednesday. Thursday will have the upper low just overhead or to our north, and lingering backside showers will be possible during the day. By Friday morning the upper low should be east of the area, and we will enjoy a drier period that will last through the weekend. Next shot at rain will be on Tuesday with another Plains/Midwest trough that looks to bring a cold front through the region. && .AVIATION... 06Z TAF DISCUSSION. Broken to overcast high clouds will continue at CKV, BNA, and MQY today. Winds will be out of the south until they turn out of the east later this afternoon. CSV could see cigs fall to MVFR heights before sunrise as showers move up from the south overnight tonight. Conditions will dry out during the day, but clouds may be slow to clear, allowing for overcast skies for most of the day. && .PRELIMINARY POINT TEMPS/POPS... Nashville 78 54 71 56 64 / 0 20 100 90 30 Clarksville 74 51 69 53 61 / 0 30 100 90 40 Crossville 69 50 64 55 65 / 20 10 100 100 40 Columbia 77 56 71 54 62 / 10 50 100 90 20 Lawrenceburg 76 57 72 54 60 / 10 70 90 100 20 Waverly 77 58 74 53 60 / 10 70 100 100 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........11
Hazardous Weather Outlook National Weather Service Nashville TN 312 PM CDT Mon Mar 15 2021 TNZ005>011-023>034-056>066-075-077>080-093>095-162015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 312 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms will be possible Wednesday afternoon and evening across all of Middle Tennessee with damaging winds as the main threat. Flash flooding will also be possible, and an isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement National Weather Service Nashville TN 147 AM CDT Tue Mar 16 2021 TNZ093-094-160730- Lawrence TN-Wayne TN- 147 AM CDT Tue Mar 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 230 AM CDT... At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near Walnut Grove, or 11 miles northeast of J P Coleman State Park, moving east at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Collinwood, Cypress Inn, Iron City and Lutts. LAT...LON 3501 8799 3515 8798 3524 8758 3500 8752 TIME...MOT...LOC 0647Z 257DEG 36KT 3503 8799 Whitehead
The Northeast Alabama radar (KHTX), 130 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950153.